Ask the Professionals

Return to Questions

Getting lows from insulin

  • Anonymous ORIGINAL POSTER
    In the past 2 weeks I have been getting low blood sugar reading in the middle of the night. I have to admit that I forgot to inject before the meal and ended up injecting about half hour later because I ate so late. Should the dose of my insulin be reduced?
  • Samuel Grossman, BS Pharm, Pharm.D, CDE PROFESSIONAL
    Meal time insulin is intended to be injected within 15 minutes of the meal. When meal time insulin is injected later on after the meal, the risk of low blood sugar increases. It is difficult to tell based on the information provided if your insulin dose should be reduced. Consider injecting insulin within 15 minutes of the meal. If you still experience symptoms of low blood sugar levels and the readings are low, consider sharing this information with your provider and discuss your concerns with the provider. If the blood sugar continues to be low, your provider may decrease the dose of insulin or change your medication regimen.